What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at May 16, 12:39 PM EST, 26 minutes earlier.
Area forecast discussion, May 16, 12:39 PM EST, 26 minutes before
Area Forecast Discussion
National Weather Service Miami FL
139 PM EDT Wed May 16 2018
.AVIATION...
Convection will continue over the region through the end of the
TAF period with sub-VFR cigs and vsbys possible at times. Heavy
rain from a vigorous shower or storm could produce brief LIFR/IFR
conditions that will require short-fused amendments.
&&
.PREV DISCUSSION... /issued 1225 PM EDT Wed May 16 2018/
UPDATE...
Latest WPC analysis depicts a low pressure cell still sitting
stagnant near the panhandle of Florida. Counter clockwise flow
around the low will usher in deep moisture from the south
southeast this afternoon. CAPE on this mornings sounding only
measured 1000 J/KG, but when modified for diurnal heating, it
jumped to over 2000 J/KG, indicating the potential for strong
updrafts and marginally severe storms. Wind observations over the
last few hours show convergence along the center portion of the
peninsula with south southeast winds intersecting south southwest
winds. This convergence should aid in lift over the next several
hours, with showers and thunderstorms likely over central and
northern portions of the CWA. By late afternoon, storms will be
guided by cold pool interactions, spreading the activity
elsewhere. Have adjusted PoPs higher near Lake Okeechobee for
early this afternoon, otherwise, all other variables appeared on
track.
PREV DISCUSSION... /issued 352 AM EDT Wed May 16 2018/
DISCUSSION...
SHORT TERM (Today through Friday)
Convection remained near both Atlantic and Gulf coasts well after
midnight but has now finally waned for the night. Temperatures are
in the low 70s this morning with nearly saturated conditions.
Main synoptic feature has been and will continue to be upper-level
trough over the eastern Gulf of Mexico. This trough continues to
pump deep-layer moisture northward from the Caribbean across the
Florida Peninsula. It's associated surface low is weak and non-
tropical over the northeastern Gulf. The National Hurricane
continues to monitor this system, which as of yesterday's most
recent outlook, still had about a 10 percent chance of development
through Thursday, before it is expected to move northward and
inland over the Panhandle and Deep South. Regardless of any
tropical development/organization, and highly moist, tropical
airmass will remain entrenched over South Florida through the end
of the week. Cool temperatures aloft and diurnal sea/land breezes
and subsequent outflow collisions will support fairly widespread
shower and thunderstorm develop, especially during the afternoon
hours, and most numerous over the interior.
Although locally heavy rainfall is the primary concern (See Hydro
section below), aside from the usual cloud- to- ground lightning,
the past several days have held a few strong to severe
thunderstorms. Temperatures aloft are not a cold as early in the
week and there is only limited dry air aloft to support any
further cooling. Thus, risk for intense convection is lower today,
but can't rule out some isolated strong thunderstorms, mainly
capable of strong downburst wind gusts. Near-term mesoscale
guidance suggests a fairly benign morning rainfall-wise, which
should allow for some sun/heating, adding to confidence that a few
strong thunderstorms are possible.
LONG TERM (Friday night through Tuesday)
Little to no change is expected this weekend in the overall wet
weather pattern. In fact both ECMWF and GFS hint that moisture
plume may become even more significant over South Florida. ECMWF
forecasts that high pressure ridge to the east will gradually
build toward the region reducing rain chances to near
climatological norms for rainy season, whereas GFS prolongs the
abnormal moisture through the end of the extended. Temperatures
into next week will be near normal overall, with a bit warmer than
normal minima and perhaps a few degrees below normal maxima, due
to widespread clouds/convection.
MARINE...
Southeast flow 10 to 15 KT will be maintained through the end of
the week, before perhaps enhancing a bit this weekend. Seas will
be 2 to 4 feet but could increase slightly this weekend as well.
Scattered thunderstorms and the threat for locally gusty winds,
higher waves, and waterspouts are expected to persist into the
weekend.
BEACH FORECAST...
A moderate risk of rip currents is possible by this weekend on
Atlantic beaches as southeast/onshore winds are forecast to
increase.
HYDROLOGY...
Locally heavy rainfall has impacted South Florida the past several
days, with fairly widespread rainfall totals of 1 to 4 inches in
the past 3 days. PWAT values will remain above normal for mid to
late May through at least early next week, and could peak at over
2 inches this weekend. With plenty of synoptic lift from low
pressure to the west, combined with sea-breeze development and
diurnal instability, at least locally heavy rainfall appears
possible through this period, especially in stronger thunderstorms
and where training becomes realized. WPC has placed the east coast
metro areas in a marginal risk for excessive rainfall for both
today and Thursday, and rainfall amounts are forecast to average
between 3 and 6 inches by Tuesday. Still, the region is only now
beginning to recover from moderate to severe drought conditions,
which should abate any significant or widespread flooding concerns
for the immediate time-being. Should forecast rainfall amounts
materialize or locally much higher amounts occur, the risk for
flooding may increase, especially by this weekend.
&&
.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach 72 83 73 83 / 40 70 50 70
Fort Lauderdale 74 84 74 85 / 40 70 60 70
Miami 74 85 74 85 / 40 70 50 70
Naples 73 85 71 87 / 30 60 50 60
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&
AVIATION...02/RAG
Hazardous weather outlook, May 16, 10:34 AM EST, 2 hours 31 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
1134 AM EDT Wed May 16 2018
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
170345-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
1134 AM EDT Wed May 16 2018
...THUNDERSTORMS LIKELY AGAIN TODAY ACROSS SOUTH FLORIDA...
...LOCALIZED FLOODING POSSIBLE EAST AND WEST COAST METRO REGIONS...
This hazardous weather outlook is for South Florida.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Flooding: Periods of moderate to heavy rainfall may be possible along
the east coast and west coast metro regions. Ponding of water on
roadways is possible in low lying and poor drainage areas.
Thunderstorms: Showers and thunderstorms are forecast to develop
across South Florida late morning through this evening. The primary
hazards will be, small hail, gusty winds, lightning, and the
potential for heavy rainfall.
Waterspouts: Isolated waterspouts will be possible over all South
Florida waters.
Hail: Thunderstorms this afternoon will have the potential to
produce small hail.
Wind: Thunderstorms this afternoon may produce gusty winds. Isolated
minor wind damage will remain possible.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Periods of showers and thunderstorms are forecast to develop across
South Florida with above normal rain chances continuing through
the week into the weekend. Several periods of heavy rainfall may be
possible. This may lead to localized flooding concerns.
.SPOTTER INFORMATION STATEMENT...
Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report funnel clouds, high wind and flooding
to the National Weather Service forecast office in Miami.
For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.
In the hours before
Special weather statement, May 16, 12:56 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Miami FL
156 PM EDT WED MAY 16 2018
FLZ067-068-071-072-161830-
Inland Broward County FL-Metro Broward County FL-
Inland Palm Beach County FL-Metro Palm Beach County FL-
156 PM EDT WED MAY 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BROWARD AND SOUTHEASTERN
PALM BEACH COUNTIES UNTIL 230 PM EDT...
* At 155 PM EDT, National Weather Service meteorologists were
tracking a strong thunderstorm over Parkland, or near Coral
Springs, moving north at 10 mph.
* Small hail, funnel clouds, and winds in excess of 45 mph will be
possible with this storm.
* Locations impacted include...
Coral Springs, Boca Raton, Deerfield Beach, Delray Beach, Margate,
Coconut Creek, Parkland, Mission Bay, Boca Pointe, Boca Del Mar,
Hamptons At Boca Raton, Whisper Walk, Godfrey Road, Kings Point,
Dunes Road, Loxahatchee NWR, Boca West, Hillsboro Pines, Villages
Of Oriole and Hillsboro Ranches.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.
&&
LAT...LON 2624 8018 2626 8038 2652 8039 2648 8009
TIME...MOT...LOC 1755Z 187DEG 10KT 2633 8027
RAG